Alabama, 2011

Flash Flooding and Damaging Winds in Alabama, April 15, 2011

April 15, 2011 · NWS HUN · 9 events in 6 counties and zones

North Alabama averted most of the severe weather associated with a large severe weather outbreak across the deep South. An initial area of elevated thunderstorms followed by a quasi-linear convective system (QLCS) moved through during the morning hours ahead of a northward advancing warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

North Alabama averted most of the severe weather associated with a large severe weather outbreak across the deep South. An initial area of elevated thunderstorms followed by a quasi-linear convective system (QLCS) moved through during the morning hours ahead of a northward advancing warm front. The front eventually reached northern Alabama, but persistent rain and thunderstorms through the day limited the instability available to fuel a more widespread severe weather threat during the afternoon and evening hours. Rainfall amounts of 2 to 4 inches resulted in brief flooding of small creeks near Florence and Tuscumbia, and more nuisance minor street flooding elsewhere.

As the strong cold front and upper level trough approached during the evening, a thunderstorm and meso-cyclone was responsible for knocking a couple of trees down in DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 15, 5:19 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 15, 5:19 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 AM CDT FRI APR 15 2011

.UPDATE...
FOR 12Z TAFS.

&&

.AVIATION...
NO SIGNIFICANT CHANGES MADE SINCE 06Z ISSUANCE EXCEPT FOR SLIGHTLY
LOWER CIGS AND A MORE DEFINED PERIOD OF MVFR CIGS/VIS THIS MORNING. SHRA
AND TSRA ARE CONTINUING TO DEVELOP ACROSS ARK/MS/AL THIS MORNING AND
WILL IMPACT BOTH SITES THROUGH THE DAY. THE WIDESPREAD TSRA ARE STILL
EXPECTED AFTER 21Z WITH A STRONG COLD FRONT. TIMING UNCERTAINTIES
STILL REMAIN SO HAVE KEPT VCTS FOR THE AFTN/EVE BUT LOWERED CIGS/VIS
WILL BE LIKELY WITH THE STRONGER TSRA. STRONG SFC WINDS WILL ALSO REMAIN A
CONCERN AT BOTH SITES WITH BACKGROUND SUSTAINED WINDS INCREASING ABV
25KTS AND STRONGER GUSTS. TAIL/HEAD WIND PROBLEMS CAN STILL BE
EXPECTED AT BOTH SITES ESP AFTER 21Z...WITH CROSSWIND CONCERNS ALSO
ON THE 11/29 RUNWAY AT MSL.

&&

.DISCUSSION... /ISSUED 439 AM CDT FRI APR 15 2011/

..SEVERE WEATHER LIKELY FOR THE TENNESSEE VALLEY TODAY AND
TONIGHT...

A POWERFUL SYNOPTIC SCALE CYCLONE CONTINUED TO CRANK UP OVER THE
CENTRAL PLAINS. IT WAS PRODUCING A WIDE VARIETY OF WEATHER IN
ADDITION TO STRONG WINDS AROUND ITS PERIPHERY...INCLUDING SNOW OVER
THE NORTH CENTRAL PLAINS...DUST STORMS ACROSS THE SOUTHERN PLAINS AND
SEVERE WEATHER OVER ITS E-SE SECTOR. SEVERE WEATHER HAD ALREADY
AFFECTED SPOTS FROM KANSAS TO NORTH TEXAS AND WAS PROGRESSING FROM
MISSOURI...TO ARKANSAS...NW LOUISIANA AND EASTERN TEXAS. OTHER
ELEVATED CONVECTION WAS FORMING IN THE VICINITY OF A WARM FRONT
EXTENDING FROM A TRIPLE POINT OVER SE KANSAS TO LITTLE ROCK AND THE
GOLDEN TRIANGLE. THIS SIGN OF MORE UNSTABLE AIR MOVING TOWARD THE
REGION WAS NOTED WITH DEWPOINTS ALONG AND SOUTH OF THIS BOUNDARY UP
INTO LOWER 60S. DEWPOINTS OVER NE ALABAMA WERE IN THE 40S...WITH 50S
ELSEWHERE. UNDER INCREASING CLOUDS...TEMPS ACROSS THIS REGION WERE IN
THE LOWER 50S OVER OUR NE AREAS...TO LOWER 60S IN THE WEST WITH A
5-10 MPH SE-S WIND.

AS NOTED IN PREVIOUS DISCUSSIONS THE NEXT 18-24 HOURS WILL FEATURE
STRONG TO SEVERE THUNDERSTORMS. THE FIRST PARAMETER...WINDS. A
TIGHTENING PRESSURE GRADIENT AROUND THE STRENGTHENING SPRING STORM
AND HIGH PRESSURE MOVING SE FROM CANADA WILL CREATE WINDY CONDITIONS
ACROSS THE VALLEY TODAY AND THIS EVENING. WITH MODEL SOUNDINGS AND
GUIDANCE ALL POINTING AT SURFACE WINDS TO BOUNDARY LAYER WINDS
STAYING ABOVE 20 KNOTS...A WIND ADVISORY ISSUED BY OUR THURSDAY
EVENING CREW WAS A GOOD CALL...IN EFFECT FROM 10 AM THROUGH 9 PM CDT.

BACK TO STORMS...THE SYNOPTIC SYSTEM WILL DRAW MORE GULF MOISTURE
ACROSS THE REGION. HAVE RAISED DEWPOINTS A TAD ABOVE MODEL GUIDANCE
INTO THE LOWER 60S FOR LOCATIONS MAINLY WEST OF I-65 FOR THE
AFTERNOON. DESPITE CLOUD COVER...HIGH TEMPS TODAY SHOULD WARM INTO
THE MID 70S. THIS SHOULD PUSH CAPES ABOVE 2000 J/KG RANGE OVER OUR
WESTERN AREAS. OTHER CONVECTIVE VALUES AND INDEXES WERE ALSO
CORRESPONDINGLY HIGH. THAT COMBINED WITH A LARGE CURVATURE IN THE
HELICITIES AND DEEP SHEAR...ALL POINT TO LIKELY SUPERCELL
DEVELOPMENT. LCL PARAMETERS OVER NW ALABAMA LOOK MORE SUITABLE FOR
SOME CIRCULATIONS WITHIN THE STRONGER STORMS REACHING THE GROUND...
ENHANCING A TORNADO POTENTIAL. THIS THREAT IS SOMEWHAT LESS AS ONE
MOVES FURTHER TO THE NORTH AND EAST FROM THE AL/MS BORDER AND DEEPER
MOISTURE.

THERE ARE A NUMBER OF TIMING CONCERNS FOR THE SEVERE STORMS. CURRENT
CONVECTION NOW AFFECTING NW ALABAMA SHOULD REMAIN THE ELEVATED
TYPE...WITH THE STRONGER ONES CAPABLE OF MARGINAL HAIL. NEXT...THE
MCS OVER ARKANSAS SHOULD WEAKEN AS IT NEARS OUR WESTERN AREAS LATER
TODAY. IT SHOULD MOVE TOWARD THE ENE...WITH MOST OF ITS EFFECTS
STAYING NORTH OF HERE. AS THIS OCCURS DURING THE LATE MORNING/EARLY
AFTERNOON...THE SYSTEMS COLD FRONT WILL BE NEARING THE MISSISSIPPI
RIVER. THE DEVELOPMENT OF MORE DISCRETE THUNDERSTORMS WILL BE
POSSIBLE DURING THIS PERIOD...WITH CHANCES OF SEVERE WEATHER.
DAMAGING WINDS WILL BE THE GREATEST THREAT ALONG WITH SEVERE HAIL.
TORNADO CHANCES AS NOTED ABOVE EXIST AND MAY INCREASE IF DEEPER LOWER
LEVEL MOISTURE IS REALIZED. LASTLY THE COLD FRONT WILL BE PRECEDED BY
OR BECOME A QUASI-LINEAR CONVECTIVE SYSTEM...BRINGING ADDITIONAL
RISKS FOR SEVERE WEATHER. THE STRONG/SEVERE STORMS THREAT SHOULD WIND
DOWN FROM WEST TO EAST AS THE FRONT/QLCS PASSES BY.

TOTAL RAINFALL WITH THIS SYSTEM STILL LOOKS TO BE IN THE 1-2 INCH
RANGE...WITH SOME HIGHER AMOUNTS NOT OUT OF THE QUESTION. GIVEN ITS
HAS BEEN A FEW DAYS SINCE OUR LAST RAIN...A WIDESPREAD FLOODING
POTENTIAL IS LOW.

LIGHT LINGERING SHOWERS ARE POSSIBLE EARLY SAT MORNING...OTHERWISE
SLOW CLEARING IS EXPECTED WITH HIGHS IN THE MID 60S. THE STRENGTH OF
THE EXITING MAIN SYSTEM...AND HIGH PRESSURE BUILDING TO THE SOUTH
WILL KEEP WEST WINDS IN THE 10-20 MPH RANGE. DRY WEATHER SHOULD
RETURN FOR THE SECOND HALF OF THE WEEKEND AND MONDAY.

WITH THE SHORT TERM THE MAIN CONCERN...DID NOT MAKE MANY CHANGES TO
THE EXTENDED. A MOISTURE/INSTABILITY RETURN WILL BRING MORE CHANCES
OF CONVECTION TO THE AREA BEGINNING MONDAY NIGHT...CONTINUING FOR
MUCH OF NEXT WEEK. OVERALL...HAVE A LOW CONFIDENCE FOR MUCH OF NEXT
WEEK...GIVEN A STAGNANT PATTERN. HOWEVER...THE BEST CHANCE OF RAIN
IS EXPECTED FOR THE MID/LATTER WEEK AS A FRONTAL BOUNDARY APPROACHES
FROM THE NW. THE ECMWF IS FOLLOWING THE GFS KEEPING THE FRONT NORTH
OF THE VALLEY THROUGH THURSDAY...WHILE YESTERDAYS 12Z ECMWF AND THE
DGEX HAD IT GOING SOUTH OF THE AREA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR
     THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...CCC
DISCUSSION...RSB
Hazardous weather outlook, Apr 15, 7:07 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
807 AM CDT FRI APR 15 2011

ALZ001>010-016-TNZ076-096-097-151830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
807 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WIND ADVISORY WILL BE IN EFFECT FOR THE TENNESSEE VALLEY THROUGH 9
PM THIS EVENING. SOUTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 40
MPH ARE POSSIBLE.

THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS THE AREA. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 60
MPH...HAIL AND AND ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT
FOR NORTHWEST AND NORTH CENTRAL ALABAMA UNTIL 3 PM.

A MORE SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED LATE THIS
AFTERNOON AND EVENING. SCATTERED SEVERE THUNDERSTORMS CAPABLE OF
SIGNIFICANT TORNADOES...LARGE HAIL AND FREQUENT LIGHTNING WILL
DEVELOP DURING THE AFTERNOON ACROSS MISSISSIPPI. THESE STORMS WILL
MOVE INTO NORTHWEST ALABAMA BETWEEN 3 AND 7 PM....NORTH CENTRAL
ALABAMA AND SOUTHERN MIDDLE TENNESSEE BETWEEN 5 AND 9 PM...AND INTO
NORTHEAST ALABAMA BETWEEN 9 PM AND 1 AM. THE COLD FRONT SHOULD EXIT
THE AREA BETWEEN 3 AM AND 6 AM ENDING THE SEVERE WEATHER THREAT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH A RISK FOR
STRONG TORNADOES...ESPECIALLY ACROSS NORTHWEST ALABAMA. REVIEW YOUR
TORNADO SAFETY PRECAUTIONS BEFORE SEVERE WEATHER STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL FINALLY TAPER OFF EARLY SATURDAY MORNING AS THE
COLD FRONT EXITS TO THE EAST. AS MENTIONED EARLIER...THE COLD FRONT
AND ASSOCIATED STORMS SHOULD DEPART NORTHEAST ALABAMA BETWEEN 3 AND 6
AM ON SATURDAY MORNING.

ANOTHER ROUND OF STORMS IS POSSIBLE ON WEDNESDAY INTO THURSDAY OF
NEXT WEEK AS ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND TONIGHT.

RSB/CCC

In the hours before

Special weather statement, Apr 15, 7:55 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 AM CDT FRI APR 15 2011

ALZ003-004-151430-
FRANKLIN-LAWRENCE-
855 AM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND WESTERN LAWRENCE
COUNTIES UNTIL 930 AM CDT...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUKETON...OR 11 MILES SOUTH OF
RUSSELLVILLE...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELLVILLE.
  THARPTOWN...PLEASANT RIDGE.
  NEWBURG.
  MT HOPE.
  HATTON...LANDERSVILLE.
  NE SMITH...HATTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FRIDAY AFTERNOON
FOR NORTHERN ALABAMA.

&&

LAT...LON 3431 8780 3446 8789 3457 8764 3457 8755
      3458 8751 3462 8750 3464 8748 3467 8741
      3445 8728 3431 8770
TIME...MOT...LOC 1354Z 234DEG 40KT 3440 8774
Special weather statement, Apr 15, 8:04 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
904 AM CDT FRI APR 15 2011

TNZ096-151430-
LINCOLN-
904 AM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY UNTIL 930
AM CDT...

AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKTON...OR 12 MILES SOUTHEAST OF PULASKI...
MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  MCBURG...COLDWATER.
  BOONSHILL...HARMS.
  PETERSBURG...HOWELL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3537 8653 3536 8652 3533 8653 3531 8646
      3499 8682 3500 8683 3527 8682 3528 8679
      3527 8674 3531 8671 3535 8660 3537 8660
      3538 8659
TIME...MOT...LOC 1404Z 220DEG 40KT 3506 8690
Special weather statement, Apr 15, 8:16 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
916 AM CDT FRI APR 15 2011

ALZ001-002-151445-
COLBERT-LAUDERDALE-
916 AM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 945 AM CDT...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLBERT HEIGHTS...OR NEAR TUSCUMBIA...MOVING
NORTHEAST AT 45 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FORD CITY...KILLEN.
  CENTER STAR.
  ELGIN...KINGTOWN.
  WHITEHEAD...ANDERSON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3496 8721 3493 8721 3480 8733 3481 8739
      3479 8742 3476 8742 3471 8743 3470 8745
      3467 8745 3465 8748 3458 8754 3458 8792
      3476 8793 3487 8775 3501 8735
TIME...MOT...LOC 1416Z 243DEG 41KT 3469 8764
Special weather statement, Apr 15, 8:29 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 AM CDT FRI APR 15 2011

ALZ004-005-151500-
LAWRENCE-LIMESTONE-
929 AM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND WESTERN
LIMESTONE COUNTIES UNTIL 1000 AM CDT...

AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEIGHTON...OR 11 MILES EAST OF MUSCLE
SHOALS...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BANK...NORTH COURTLAND.
  HILLSBORO.
  COXEY...RIPLEY.
  CAIRO...MT ROZELL.
  LEGGTOWN...CARTWRIGHT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3500 8696 3487 8691 3464 8715 3456 8752
      3466 8748 3466 8744 3470 8745 3471 8743
      3480 8742 3480 8733 3475 8729 3475 8726
      3478 8727 3481 8722 3490 8721 3501 8715
TIME...MOT...LOC 1428Z 233DEG 43KT 3470 8746
Special weather statement, Apr 15, 9:08 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1008 AM CDT FRI APR 15 2011

ALZ005-151545-
LIMESTONE-
1008 AM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE COUNTY UNTIL 1045 AM
CDT...

AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COXEY...OR 12 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CARTWRIGHT...ATHENS.
  ELKMONT...LEGGTOWN.
  HOLLAND GIN.
  ARDMORE...BETHEL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FRIDAY AFTERNOON
FOR NORTHERN ALABAMA.

&&

LAT...LON 3500 8684 3499 8678 3487 8679 3467 8702
      3468 8710 3477 8720 3477 8724 3478 8727
      3481 8722 3488 8721 3501 8699
TIME...MOT...LOC 1508Z 236DEG 41KT 3479 8717
Special weather statement, Apr 15, 9:19 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 AM CDT FRI APR 15 2011

ALZ004-007-151545-
LAWRENCE-MORGAN-
1019 AM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES
UNTIL 1045 AM CDT...

AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR ADDISON...OR 16 MILES SOUTH
OF MOULTON...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANVILLE...SPEAKE.
  NEEL...HARTSELLE.
  BASHAM...FLINT CITY.
  TRINITY...PRICEVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FRIDAY AFTERNOON
FOR NORTHERN ALABAMA.

&&

LAT...LON 3431 8743 3464 8723 3460 8694 3456 8685
      3431 8698 3432 8711 3430 8711
TIME...MOT...LOC 1519Z 206DEG 45KT 3431 8717

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 15:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
April 15, 9:37 AM CST to 9:40 AM CST
Where
Lauderdale County, 1.28 mi NW of Oakland
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.842, -87.798

A large tree was knocked down across County Road 14 near Oakland.

Lightning, Morgan

When
April 15, 10:17 AM CST
Where
Morgan County, Trinity
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.620, -87.080

Lightning struck a primary power substation in Trinity, causing a power outage of around 10,000 customers for about 30 minutes.

Flash Flood, Colbert

When
April 15, 11:25 AM CST to 2:30 PM CST
Where
Colbert County, 0.83 mi WNW of Red Rock to 0.5 mi SW of Barton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.703, -87.884

Flash flooding occurred along Patrick Lane per a photograph sent into the National Weather Service.

Lightning, Limestone

When
April 15, 11:34 AM CST
Where
Limestone County, 0.85 mi SE of Athens
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.790, -86.972

Lightning struck a power pole at he intersection of Jefferson Street and U.S. Highway 72. A live wire fell on a vehicle waiting in the drive-thru line of a fast food restaurant. No injuries were reported. Power was knocked out at several businesses and the traffic signal for several hours.

Heavy Rain, Lauderdale

When
April 15, 11:42 AM CST
Where
Lauderdale County, 2.19 mi SW of Killen
Reported by
Trained Spotter
Coordinates
34.850, -87.560

Up to 2.25 inches of rain was reported since 10 am resulting in minor street flooding in Killen.

Thunderstorm Wind, Colbert

When
April 15, 2:39 PM CST to 2:42 PM CST
Where
Colbert County, 0.69 mi N of Muscle Shoals
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.760, -87.670

Thunderstorm winds knocked a tree down on a power line.

Flash Flood, Cullman

When
April 15, 3:16 PM CST to 6:00 PM CST
Where
Cullman County, 1.39 mi NW of Hanceville to 1.21 mi NW of Hanceville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.084, -86.787

Lark Street was closed due to flash flooding.

Thunderstorm Wind, Dekalb

When
April 15, 8:32 PM CST to 8:35 PM CST
Where
Dekalb County, 1.5 mi ENE of Elliot Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.625, -85.754

Thunderstorm winds knocked a tree down at the intersection of Highways 75 and 40.

Thunderstorm Wind, Dekalb

When
April 15, 9:32 PM CST to 9:35 PM CST
Where
Dekalb County, 2.3 mi NE of New Home
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.621, -85.689

Thunderstorm winds knocked a tree down along County Road 671.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312542, 312558, 312546, 312551, 312541, 312543, 312540, 312544, 312545.